Breast Cancer

+ -Text Size

After Treatment TOPICS

Post-menopausal hormone therapy after breast cancer

The known link between estrogen levels and breast cancer growth has discouraged many women and their doctors from choosing or recommending post-menopausal hormone therapy (PHT), also called hormone replacement therapy (HRT), to help relieve menopausal symptoms.

Unfortunately, many women experience menopausal symptoms after treatment for breast cancer. This can happen naturally, as a result of post-menopausal women stopping PHT, or in pre-menopausal women as a result of chemotherapy or ovarian ablation. Tamoxifen and aromatase inhibitors can also cause menopausal symptoms such as hot flashes.

In the past, doctors have offered PHT after breast cancer treatment to women suffering from severe symptoms because early studies had shown no harm. But a well-designed clinical trial (the HABITS study) found that breast cancer survivors taking PHT were much more likely to develop a new or recurrent breast cancer than women who were not taking the drugs. This is why most doctors now feel that if a woman was previously treated for breast cancer, taking PHT would be unwise.

Women might want to discuss with their doctors alternatives to PHT to help with specific menopausal symptoms. Some doctors have suggested that phytoestrogens (estrogen-like substances from certain plant sources, such as soy products) may be safer than the estrogens used in PHT. However, although eating soy foods seems to be safe for breast cancer survivors, there is not enough information available on phytoestrogen supplements to fully evaluate their safety.

Drugs without hormonal properties that may be somewhat effective in treating hot flashes include the antidepressant venlafaxine (Effexor®), the blood pressure drug clonidine, and the nerve drug gabapentin (Neurontin®). Acupuncture also seems to be helpful in treating hot flashes. For women taking tamoxifen, it's important to note that some antidepressants, known as SSRIs, may interact with tamoxifen and could make it less effective. Ask your doctor about any possible interactions between tamoxifen and any drugs you may be taking.


Last Medical Review: 09/25/2014
Last Revised: 09/25/2014